Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS San Diego, CA

February 23, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 23, 2004, 1:50 AM PST for San Diego County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2004, 1:50 AM PST (09:50 UTC)
Expired
Feb 23, 2004, 3:00 AM PST
In force
70 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230952
FFWSGX
CAC073-231045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 AM PST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 300 AM PST

* AT 142 AM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM SAN DIEGO COUNTRY ESTATES TO DESCANSO...OR FROM 17 MILES
  NORTHEAST OF LAKESIDE TO 17 MILES EAST OF LAKESIDE...MOVING
  NORTHEAST AT 15 MPH.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH. MUD SLIDES CAN ALSO CAUSE FLOODING WHERE RUNOFF IS RESTRICTED
OR BLOCKED.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3305 11683 3271 11670 3290 11646 3311 11668

BALFOUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:17 PM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 22, 9:17 PM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
917 PM PST SUN FEB 22 2004

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE
AREA THROUGH MONDAY...SO SHOWERS WILL CONTINUE...BUT GRADUALLY
BECOME LESS NUMEROUS. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
WELL...AND HEAVY SNOW IS EXPECTED IN THE MOUNTAINS. ANOTHER STRONG
STORM IS EXPECTED WEDNESDAY...THURSDAY ...AND POSSIBLY LINGERING
INTO FRIDAY WITH HEAVY RAIN POSSIBLE... ALONG WITH STRONG WINDS AND
MOUNTAIN SNOWS.  ALONG THE COAST HIGH SURF WILL BE POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LATEST RADAR DATA SHOWS WHAT COULD BE THE FINAL BAND OF MODERATE TO
HEAVY SHOWERS MOVING ONSHORE AND EXTENDING INTO PORTIONS OF THE
INLAND EMPIRE. RAINFALL BURSTS HAVE BEEN RUNNING IN THE 1/4 TO 1/3
INCH PER 1/2 HOUR RANGE ACCORDING TO ALERT DATA. SHOWERS OFFSHORE
ARE BECOMING LIGHTER AND MORE SCATTERED.

COPIOUS RAINFALL CONTINUES OVER PORTIONS OF ORANGE...SAN
BERNARDINO...AND SAN DIEGO COUNTIES THIS EVENING ASSOCIATED WITH
SEVERAL VORTICITY CENTERS SWINGING THROUGH THE NEGATIVELY TILTED
TROUGH WHICH HAS BEEN OFFSHORE FOR SEVERAL DAYS NOW. THE TROUGH AXIS
IS NEARING THE COAST AND SHOULD MOVE ONSHORE OVERNIGHT. ANOTHER
STRONG DISTURBANCE IS DIVING DOWN THE BACK SIDE OF THE TROUGH
OFFSHORE AND WILL RETARD THE EASTWARD MOVEMENT OF THE TROUGH...
KEEPING INSTABILITY AROUND THROUGH MONDAY BUT FOCUSING THE HEAVIEST
ACTIVITY OFFSHORE AND INTO NORTHERN BAJA.

THE TROUGH FINALLY MOVES EAST MONDAY NIGHT WITH A FEW SHOWERS LIKELY
TO CONTINUE OVER SAN DIEGO COUNTY DUE TO ISLAND EFFECTS. OTHERWISE
IT LOOKS LIKE THE WEATHER WILL SETTLE DOWN FOR TUESDAY AND PERHAPS
EARLY WEDNESDAY BEFORE THE NEXT POWERFUL STORM ARRIVES.

FLASH FLOOD WARNINGS WILL BE CONTINUED UNTIL MIDNIGHT FOR THE BURN
AREAS SINCE SHOWERS ARE LIKELY TO CONTINUE THROUGH AT LEAST 10 PM
AND THE POSSIBILITY EXISTS FOR DELAYED SLUMPS OF SATURATED SLOPES.
SNOW LEVELS HAVE BEEN ALL OVER THE PLACE BUT GENERALLY THE HEAVIER
AMOUNTS SHOULD BE ABOVE 4500 TO 5000 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFLSSGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
HIGH SURF ADVISORY......................................LAXMWSSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.

&&

JAD
Hazardous weather outlook, Feb 22, 6:00 AM PST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.

WINTER STORM WARNING THROUGH 4 AM MONDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 5:00 PM PSTFlash Flood WarningSGXRiverside, San Bernardino, San Diego238 days
Feb 22, 9:40 PM PSTFlash Flood WarningSGXSan Bernardino, San Diego2 hr
Feb 22, 11:55 PM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.